Alert archive / New Mexico / Special Weather Statements in 2019

Special Weather Statement, NWS Midland/Odessa, TX

May 16, 2019Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at May 16, 2019, 7:21 PM MDT for Eddy County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 7:21 PM MDT (01:21 UTC)
Expired
May 16, 2019, 7:45 PM MDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 179 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS84 KMAF 170121
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
721 PM MDT Thu May 16 2019
 
NMZ028-170145-
Eddy County Plains NM-
721 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Carlsbad North, or 8 miles east of Carlsbad, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Eddy
and southwestern Lea Counties.

LAT...LON 3233 10402 3246 10418 3268 10396 3247 10376
TIME...MOT...LOC 0120Z 230DEG 12KT 3242 10409 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 16, 5:33 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 16, 5:33 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
633 PM CDT Thu May 16 2019

.DISCUSSION...

See 00Z Aviation discussion below.

&&

.AVIATION...

Main aviation concerns for this cycle include isolated
thunderstorms over southeastern NM at issuance time and the
potential for low stratus tonight. Storms will impact CNM for part
of the first hour of the period before shifting eastward. Current
expectation is that these will decrease in number as solar heating
is lost before reaching HOB. On the stratus front, still going
with MVFR conditions at MAF and HOB, although with HOB potentially
staying just west of the stratus, have raised ceilings there above
fuel alternate levels. Secondary concern is the potential for
thunderstorms tomorrow afternoon. Current thinking is that any
storms that develop before 00z should be east of MAF and FST.

&&

.PREV DISCUSSION... /issued 231 PM CDT Thu May 16 2019/

DISCUSSION...

Upper level ridging is over the Southern Plains with an upper level
trough over the west coast. South to southeast winds are across the
area bringing in good low-level moisture. Temperatures are expected
to be a little warmer today then yesterday with warmer 850 mb
temperatures. Good CAPE and shear are expected for this afternoon,
but upper level lift will be lacking since the previously mentioned
trough is too far west. However, there is a chance of some strong to
severe storms today, mainly along the higher terrain.

The upper trough to the west will move further east on Friday with
upper lift over the area increasing. Strong winds from the upper
trough will move over the area and may result in high winds in the
Guadalupe Mountains where a High Wind Watch is in effect for Friday.
A well defined dryline is expected to develop Friday afternoon
across the Permian Basin and Lower Trans Pecos. CAPE values of over
3 kJ/kg will be present east of the dryline and 0 to 6 km bulk shear
values will be around 50 kts areawide Friday afternoon and evening.
These conditions will allow for a chance of severe storms Friday
afternoon through Friday night. The best chance for thunderstorms
will be late Friday evening into Friday night as the dryline
retreats westward. Heavy rain will be possible with these storms.

The upper trough will move over the central part of the country on
Saturday with the dryline pushing east of the CWA by the afternoon
hours. Temperatures will be a little cooler on Saturday with cooler
850 mph temperatures across the area. Surface winds become southerly
again on Sunday with a surface trough developing along and west of
the Upper Trans Pecos. This will result in temperatures warming back
up into the 80s and 90s across most of the area. Another upper
trough will begin moving over the region on Monday with a dryline
developing across the area. This will result in an increased chance
of storms Sunday night through Monday night. The upper trough will
move over the Central Plains on Tuesday with a Pacific front moving
into the CWA resulting in cooler temperatures. Temperatures warm
back up on Wednesday as south to southwest surface winds return to
the area. An upper ridge begins to build over the southeastern U.S.
on Thursday with slightly above normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  89  63  85 /  20  20  70  10
Carlsbad                       60  87  55  84 /  30   0  10   0
Dryden                         72  89  69  94 /  20  20  50  10
Fort Stockton                  67  89  62  86 /  20  20  40   0
Guadalupe Pass                 59  76  53  75 /  20   0   0   0
Hobbs                          61  85  54  79 /  20  10  20   0
Marfa                          56  85  50  78 /  30  10  10   0
Midland Intl Airport           68  90  63  85 /  20  20  60  10
Odessa                         68  90  62  85 /  20  10  60   0
Wink                           66  90  57  87 /  20  10  40   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday morning through Friday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Friday morning through Friday evening for
     Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, May 16, 1:05 PM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Thu May 16 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Thu May 16 2019 /105 PM MDT Thu May 16 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and overnight. Any
storms that do develop will be accompanied by frequent lightning,
small hail, gusty winds, and brief, heavy rainfall. A storm or two
could become severe, and capable of producing large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is an enhanced risk of severe thunderstorms Friday afternoon
and night. Any severe storms will be capable of producing large hail
and a few tornadoes.

Strong westerly winds are possible in the Guadalupe Mountains
Friday. A High Wind Watch is in effect.

There is also an increased probability of severe thunderstorms
Monday and Monday evening across the central and eastern Permian
Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon or evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 16, 6:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM MDT Thu May 16 2019

NMZ029-170115-
Northern Lea County NM-
647 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 715
PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Caprock, or 31 miles west of Tatum, moving northeast at
50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Caprock.

LAT...LON 3335 10377 3340 10377 3340 10372 3357 10372
      3357 10343
TIME...MOT...LOC 0047Z 228DEG 42KT 3338 10384

Ferguson
Local storm report, May 16, 6:59 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
759 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             2 S CARLSBAD            32.38N 104.24W
05/16/2019  E0.88 INCH       Eddy               NM   TRAINED SPOTTER

&&

AGARCIA
Local storm report, May 16, 7:16 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
816 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             3 S CARLSBAD            32.36N 104.24W
05/16/2019  E1.00 INCH       Eddy               NM   PUBLIC

            PUBLIC REPORTED MOSTLY QUARTER SIZED HAIL AND A FEW GOLF
            BALLS AT THE LA QUINTA INN AND SUITES ON HWY 62.

&&

AGARCIA
Special weather statement, May 16, 7:16 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
716 PM MDT Thu May 16 2019

NMZ027-028-170145-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
716 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
745 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad Caverns National Park, or 23 miles northeast of Pine
Springs, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park and Whites City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3205 10454 3215 10467 3238 10440 3220 10418
TIME...MOT...LOC 0115Z 229DEG 28KT 3214 10455

Ferguson
Special weather statement, May 16, 7:18 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
718 PM MDT Thu May 16 2019

NMZ029-170130-
Northern Lea County NM-
718 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEA COUNTY UNTIL
730 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Crossroads, or 25 miles northwest of Tatum, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Lea
County.

LAT...LON 3346 10359 3357 10370 3357 10334
TIME...MOT...LOC 0118Z 230DEG 12KT 3355 10357
Special weather statement, May 16, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
721 PM MDT Thu May 16 2019

NMZ028-170145-
Eddy County Plains NM-
721 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Carlsbad North, or 8 miles east of Carlsbad, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Eddy
and southwestern Lea Counties.

LAT...LON 3233 10402 3246 10418 3268 10396 3247 10376
TIME...MOT...LOC 0120Z 230DEG 12KT 3242 10409

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:15 PM MDTSpecial Weather StatementMAFPresidio45 min
May 16, 6:47 PM MDTSpecial Weather StatementMAF28 min
May 16, 7:18 PM MDTSpecial Weather StatementMAF12 min
May 17, 2:56 AM MDTHigh Wind WarningMAFCulberson17 hr
May 17, 2:38 PM MDTSpecial Weather StatementMAFPecos52 min
May 17, 2:52 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
May 17, 3:39 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton66 min
May 17, 3:49 PM MDTTornado Warning Tornado observedMAFPecos41 min
May 17, 4:25 PM MDTAreal Flood AdvisoryMAFCrane, Pecos3 hr
May 17, 4:27 PM MDTTornado WarningMAFPecos48 min
May 17, 4:43 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton62 min
May 17, 5:15 PM MDTTornado WarningMAFPecos45 min
May 17, 5:19 PM MDTAreal Flood AdvisoryMAFPecos3 hr
May 17, 5:19 PM MDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton56 min
May 17, 5:44 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton61 min
May 17, 5:57 PM MDTTornado WarningMAFPecos48 min
May 16, 6:44 PM MDTSevere Thunderstorm WarningMAFEddy46 min
May 16, 7:05 PM MDTAreal Flood AdvisoryMAFEddy115 min
May 16, 7:16 PM MDTSpecial Weather StatementMAFEddy29 min
May 16, 7:31 PM MDTSevere Thunderstorm WarningMAFEddy29 min
May 16, 7:43 PM MDTSpecial Weather StatementMAFEddy47 min
May 16, 7:50 PM MDTSpecial Weather StatementMAFLea40 min
May 16, 7:56 PM MDTSevere Thunderstorm WarningMAFEddy49 min
May 16, 8:08 PM MDTSpecial Weather StatementMAFEddy52 min
May 16, 8:40 PM MDTSpecial Weather StatementMAFLea50 min
May 16, 9:05 PM MDTSpecial Weather StatementMAFLea40 min

Nearby

Special Weather Statements in New Mexico, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.